Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Korean Soc Clin Toxicol > Volume 16(1); 2018 > Article
Different Clinical Courses for Poisoning with WHO Hazard Class Ia Organophosphates EPN, Phosphamidon, and Terbufos in Humans
Jong Gu Mun, Jeong Mi Moon, Mi Jin Lee, Byeong Jo Chun
Journal of The Korean Society of Clinical Toxicology 2018;16(1):1-8
DOI: https://doi.org/10.22537/jksct.2018.16.1.1
Published online: June 30, 2018
  • 99 Views
  • 0 Download
  • 0 Crossref
  • 0 Scopus
1Department of Emergency Medicine, Chonnam National University Medical School
2Department of Emergency Medicine, Chonnam National University Medical School
3Department of Emergency Medicine, Kyungpook National University Medical School
4Department of Emergency Medicine, Chonnam National University Medical School

Purpose: Extremely hazardous pesticides are classified as World Health Organization (WHO) hazard class Ia. However, data describing the clinical course of WHO class Ia OP (organophosphate) poisonings in humans are very scarce. Here, we compare the clinical features of patients who ingested hazard class Ia OPs. Methods: This retrospective observational case study included 75 patients with a history of ingesting ethyl p-nitrophenol thio-benzene phosphonate (EPN), phosphamidon, or terbufos. The patients were divided according to the chemical formulation of the ingested OP. Data regarding mortality and the development of complications were collected and compared among groups. Results: There were no differences in the baseline characteristics and severity scores at presentation between the three groups. No fatalities were observed in the terbufos group. The fatality rates in the EPN and phosphamidon groups were 11.8% and 28.6%, respectively. Patients poisoned with EPN developed respiratory failure later than those poisoned with phosphamidon and also tended to require longer mechanical ventilatory support than phosphamidon patients. The main cause of death was pneumonia in the EPN group and hypotensive shock in the phosphamidon group. Death occurred later in the EPN group than in the phosphamidon group. Conclusion: Even though all three drugs are classified as WHO class Ia OPs (extremely hazardous pesticides), their clinical courses and the related causes of death in humans varied. Their treatment protocols and predicted outcomes should therefore also be different based on the chemical formulation of the OP.

Related articles

JKSCT : Journal of The Korean Society of Clinical Toxicology